Colorado, 2004

Wildfire in Colorado, June 7 to 18, 2004

June 7 to 18, 2004 · NWS GJT · 1 event in 1 county or zone

The Greasewood Fire was started by lightning and was used to accomplish resource objectives by land management agencies. The fire occurred about 17 miles southwest of Meeker in Rio Blanco County and burned 7,815 acres of mainly grass and sage brush.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Greasewood Fire was started by lightning and was used to accomplish resource objectives by land management agencies. The fire occurred about 17 miles southwest of Meeker in Rio Blanco County and burned 7,815 acres of mainly grass and sage brush. The estimated cost of managing the fire was $441,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 7, 2:38 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 7, 2:38 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
338 PM MDT MON JUN 7 2004

.SHORT TERM (TONIGHT-TUESDAY NIGHT)...
DRY...HOT AND STABLE ENVIRONMENT IN PLACE OVER THE CWFA THIS
AFTERNOON AS FCST AREA REMAINS BETWEEN PAC NW TROF AND FLAT PLAINS
RIDGE. CU WITH MIDDLING VERTICAL EXTENT OVER THE CONTINENTAL DIVIDE
WITH THIN CIRRUS ABOVE. 12Z GJT SOUNDING SHOWED VERY LOWER AND MID-
LEVELS SO DOUBT MOUNTAINS WILL SEE MORE THAN VIRGA FROM LATE
AFTERNOON INTO THE EVENING HOURS. GUSTY SOUTHWEST WINDS ONGOING
ACROSS EASTERN UTAH WITH LOW RH VALUES JUSTIFYING RED FLAG WARNING IN
PLACE OVER THAT AREA.

TONIGHT...UPPER LOW MOVES SLIGHTLY SOUTH OVERNIGHT SO LITTLE CHANGE
IN STRENGTH OF SOUTHWEST FLOW. EXPECT NORMAL DIURNAL DECOUPLING TO
OCCUR AFTER DARK...SO LATER SHIFTS WILL NEED TO CONSIDER CANCELING
RED FLAG WARNING LATE THIS EVENING AS RH VALUES RECOVER AND WINDS
DROP OFF. LITTLE CLOUD COVER ANTICIPATED AND AS MENTIONED ABOVE...
LOWER ATMOSPHERE DRY SO EXPECT GOOD RADIATIONAL COOLING TONIGHT AND
LOWERED MINS JUST A BIT.

TUESDAY AND TUESDAY NIGHT...TROF OVER THE WEST COAST CLOSES OFF AS IT
MOVES STEADILY SOUTHWARD DURING THE DAY. AS A RESULT...EXPECT AN
INCREASE IN SOUTHWEST WINDS ALOFT AS THIS OCCURS. THEREFORE...WITH NO
INCREASE IN MOISTURE...DEEP MIXING AND TEMPERATURES REMAINING ABOVE
NORMAL WILL CONTINUE RED FLAG WARNING FOR EASTERN UTAH AND WILL GO
AHEAD WITH FIRE WEATHER WATCH IN WESTERN COLORADO.

.LONG-TERM (WEDNESDAY THROUGH MONDAY)...MODELS IN GOOD ENOUGH
AGREEMENT ON FRONTAL PASSAGE WEDNESDAY LATE AFTERNOON INTO FAR
EASTERN UTAH AND OVERNIGHT THROUGH WESTERN COLORADO.

WEDNESDAY-WEDNESDAY NIGHT...WITH A GOOD MOISTURE TAP FROM THE SOUTH
PROGGED MAINLY IN THE ETA...HAVE INCREASED POPS TO ONLY SLIGHT CHANCE
WEDNESDAY AFTERNOON/EVE. STORM IS NOT IN IDEAL PHASE...AS MOISTURE IS
DEEPEST IN SOUTHWEST COLORADO WHILE THE BEST FORCING OCCURS AFTER 00Z
OVER NORTHEAST UTAH. THE MAIN STORY FOR WEDNESDAY IS THE WINDS ARE
GONNA HOWL. 50 KNOTS AT 500MB WILL BE TRANSLATED DOWN TO SURFACE IN
MANY IF NOT MOST AREAS THAT AFTERNOON. EXPECT GRADIENT WINDS TO
CONTINUE THRU MUCH OF THE NIGHT. RED FLAG CRITERIA WILL NEAR
CERTAINLY BE MET AND ANY FIRE WILL SHOW EXTREME AND DANGEROUS
BEHAVIOR.  RAMEY

THURSDAY-MONDAY...A BROAD TROUGH REMAINS OVER THE WESTERN U.S.
THROUGH THE PERIOD...WITH GENERALLY DRY ZONAL FLOW OVER THE CENTRAL
ROCKIES.  AS IMPULSES MOVE ALONG THE FLOW A FEW THUNDERSTORMS WILL BE
POSSIBLE...BUT WILL KEEP DRY FORECAST AS DISTURBANCES WILL BE HARD TO
TIME AND PRECIP CHANCES LOW. ELH

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FIRE WEATHER WATCH FROM 1200 MDT TUESDAY THROUGH 2400 MDT
      WEDNESDAY FOR FIRE ZONES 205 AND 207 AND FOR FIRE ZONES 201
      AND 203 BELOW 8000.

.UT...RED FLAG WARNING TONIGHT THROUGH 2400 MDT TUESDAY FOR
      FIRE ZONES 445/446/447/448/449 BELOW 7000 AND FIRE ZONES
      442/443/444 BELOW 6500.
      FIRE WEATHER WATCH WEDNESDAY FOR FIRE ZONES
      445/446/447/448/449 BELOW 7000 AND FIRE ZONES 442/443/444
      BELOW 6500.

NL/JOE/ELH
Hazardous weather outlook, Jun 7, 9:29 AM MST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1029 AM MDT MON JUN 7 2004

COZ001>014-017>023-UTZ022>025-027>029-081330-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1029 AM MDT MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

DANGEROUS FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON AND
TONIGHT OVER EASTERN UTAH. SOUTHWEST WINDS WILL INCREASE AND COMBINE
WITH NEAR-RECORD HEAT AND EXTREMELY LOW HUMIDITY.

NEAR RECORD HIGH TEMPERATURES AND VERY DRY CONDITIONS WILL AFFECT
THE REST OF EASTERN UTAH AND ALL OF WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

DANGEROUS FIRE WEATHER CONDITIONS WILL CONTINUE OVER EASTERN UTAH AND
SHOULD DEVELOP OVER SOUTHWEST COLORADO TUESDAY THROUGH THURSDAY.
STRONG SURFACE WINDS...WITH HOT AND DRY CONDITIONS WILL CONTINUE TO
RAISE WILDFIRE CONCERNS UNTIL COOLER TEMPERATURES MOVE INTO THE AREA
OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

CUOCO/NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
June 7, 4:00 PM MST to June 18, 12:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413303.